Laura, a 36-year-old air hostess, presented one morning with flu-like symptoms. Her symptoms had started a few days earlier with a mild sore throat, myalgia, headache and a high temperature.
Erythematous papule on the skin caused by Sweet’s disease
She was worried about flying to the US the next morning as she was due to be away for a week. On examination, her ears and throat looked unremarkable.
On auscultation of her chest, which was completely clear, I noticed a few red, blotchy lesions on her trunk. She commented that these had first appeared two days ago.
She had recently been seen in the local rheumatology clinic because she had presented a few weeks previously with a generalised arthritis that was worse in the morning. Her blood tests showed a positive rheumatoid factor and a raised CRP.
The rheumatologist had made a diagnosis of rheumatoid arthritis (RA) and had given her information about methotrexate, which she was due to start at her next outpatient visit.
She was taking the oral contraceptive Pill but no other regular medication. My working diagnosis was a viral infection with an associated rash.
I advised her that this should improve spontaneously but recommended that she should return if her symptoms or the rash did not improve.
Three days later she came back to see me as the rash had worsened and she felt dreadful.
The rash had progressed to several red papules, which had enlarged and had become extremely tender. She had also developed a few sore mouth ulcers. Despite taking regular paracetamol, she also had a very high temperature.
I took some routine blood tests and also arranged for her to be seen the next day by the rheumatologist, who fortunately was doing a clinic the same time as a dermatologist.
The dermatologist was unsure of the diagnosis and biopsied one of her skin lesions.
Her blood results showed a raised CRP and a raised leukocyte count. The diagnosis made was Sweet’s syndrome.
Sweet’s syndrome is also known as acute febrile neutrophilic dermatosis and is quite rare. It tends to affect women more than men and is most common between 30 and 50 years of age.
The first sign is usually a skin rash that appears quite suddenly, typically, with fever and a raised neutrophil count. The rash usually consists of red papules or plaques and can affect the face, neck, back, arms and legs.
The skin affected by the rash may feel tender or painful. The plaques usually enlarge and are present for a few weeks.
Other symptoms include:
- high temperature;
- aching joints;
- sore eyes; and
- ulcers on lips, buccal mucosa and tongue.
The biopsy showed a polymorph infiltration of the dermis and swelling of the endothelial lining of the blood vessels.
There are actually three different types of Sweet’s syndrome depending on the cause.
Classical or idiopathic Sweet’s syndrome can be caused by the body’s immune system reacting to an infection (often an URTI), RA and other inflammatory diseases, inflammatory bowel disease or even to pregnancy.
There have been some cases of Sweet’s syndrome triggered by vaccinations.
Sweet’s syndrome is most commonly associated with acute myeloid leukaemia or myelo-dysplasia but it can also occasionally be triggered by other types of cancer, including cancer of the bowel, breast or genito-urinary tract.
Sweet’s syndrome is associated with an underlying malignancy in 10–15 per cent of cases.
Drug-induced Sweet’s syndrome is most often caused by granulocyte-colony stimulating factor (G-CSF) and NSAIDs.
Sweet’s syndrome usually responds very quickly to steroids (typically prednisolone 30–40mg) and the skin lesions heal without scarring. Maintenance steroids are usually needed for up to a few months to prevent relapse of the condition.
- Dr Newson is a GP in the West Midlands
- Sweet’s syndrome is associated with an underlying malignancy in 10–15 per cent of cases.
- A raised leukocyte count and CRP are typical.
- Steroids are usually very effective.
- Up to a third of cases are recurrent.